Abstract

The phenomena of optical coupling of parallel fibers and scattering of light from a fiber due to rough walls are considered from a mode point of view. With the use of a Green’s function, the problems are cast in the form of integral equations. Coupled ordinary differential equations are obtained which are used to study the coupling of modes in parallel fibers, including the case when the diameters are slowly-varying functions of the axial distance. The analysis of the problem of propagation in an optical fiber having rough walls shows that the various modes in a fiber will couple and that the roughness will cause radiation through the walls of the fiber. The character of the radiation may be determined if the spatial spectral density of the surface roughness is known.

© 1965 Optical Society of America

Full Article  |  PDF Article
Related Articles
Radiation and coupling of guided modes in an optical fiber with a slightly rough boundary: stochastic functional approach

Zhi Liang Wang, Hisanao Ogura, and Nobuyuki Takahashi
J. Opt. Soc. Am. A 12(7) 1489-1500 (1995)

Diffraction of Electromagnetic Waves by a Plane Wire Grating*

J. Shmoys
J. Opt. Soc. Am. 41(5) 324-328 (1951)

Coupled-Mode Theory for Optical Fibers

Allan W. Snyder
J. Opt. Soc. Am. 62(11) 1267-1277 (1972)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (12)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (35)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription